Connecticut, 2018

Damaging Winds in Connecticut, August 17, 2018

August 17, 2018 · NWS ALY · 4 events in 1 county or zone

A series of disturbances ahead of a cold frontal boundary brought rounds of heavy rainfall and strong to severe thunderstorms to the region during the afternoon and evening hours of Friday, August 17th. As a result of these disturbances, numerous trees and wires were downed across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A series of disturbances ahead of a cold frontal boundary brought rounds of heavy rainfall and strong to severe thunderstorms to the region during the afternoon and evening hours of Friday, August 17th. As a result of these disturbances, numerous trees and wires were downed across the region. Rainfall from the event ranged from 1 to 3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 17, 7:03 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 17, 7:03 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Albany NY
803 PM EDT Fri Aug 17 2018

.SYNOPSIS...
A series of disturbances ahead of a cold front will bring rounds
of showers and thunderstorms today into tonight, some of which
could result in locally heavy rainfall and gusty winds. The cold
front will move through on Saturday along with continued showers
over portions of the area, but a drying trend from north to
south will take place. Some lingering showers are possible for
southern areas Sunday, but to the north it will be dry and not
as warm.

&&

.NEAR TERM /THROUGH SATURDAY/...
 ...Severe Thunderstorm Watch for the entire region until 11 PM
EDT...

As of 730 PM EDT, Our 00Z sounding will be delayed due to
lightning in the area (In fact, per lightning data, these storms
are impressive lightning producers). Several clusters of
convection continue across most of the region as instability
remains in place. Surface dewpoints remain in the low and mid
70s across the region as area of diffluence, per the layered H2O
vapor imagery, was across eastern NY. The main upper low was
situated over lower Michigan and tracking east- northeast so
expectations are for the continuation of showers and
thunderstorms overnight. Overall severe threat should dissipate
but heavy rainfall threat remains. Per the SPC mesoscale window,
PWATS remain near 2 inches with moisture transport vectors
remaining high in magnitudes from the southwest direction.

Prev Disc...Convection will likely continue into most of the
overnight as overall severe aspect should wane. We remain well
within the warm sector tonight as main surface low is expected
to track across the St Lawrence Valley. PWATs are expected to
remain near the 2 inch mark so rainfall can still be locally
heavy, especially where training can occur as trough aloft
remains positively tilted.

The cold front begins its approach Saturday morning with
additional showers and thunderstorms will likely continue. While
overall severe threat remains low, locally heavy downpours will
continue as those PWATs remain high along and ahead of the
front. SBCAPES south of I90 per the GFS/NAM suggest values
between 1000-1500 j/kg yet overall density looks minimal.
Temperatures will be cooler but where breaks of sunshine could
occur from the Capital District and points southward could touch
80F with mainly 70s elsewhere.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
Saturday night into Sunday night, model consensus still
supports the cold front finally clearing the area, keeping us
under cool easterly to northeasterly flow. However, there has
been a trend in some of the GEFS members and ECMWF to linger
the front just south of our area and develop a wave of low
pressure upon it as upper impulse approaches from the Ohio
Valley, opening the door for continued light showers through
the weekend. At this point, continued chance PoPs for our
eastern and southern tier of counties. Furthermore, easterly
component off the Atlantic could add low level moisture. Regardless,
cooler than normal temperatures are favored for highs Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The extended begins with a weak wave of low pressure passing south
of Long Island.  This sfc wave will focus some isolated to scattered
showers early Sunday evening mainly south and east of the Capital
Region.  Some cooler and drier air will filter in for the opening of
the week with weak low and mid level riding building in based on the
latest GEFS/GFS/ECMWF for Monday.  At the sfc, a weak sfc high
builds in with seasonable temps and fairly comfortable humidity
levels with sfc dewpts in the 50s to around 60F in few spots.  Lows
fall back into the 50s to around 60F, and highs Monday with be in
the mid and upper 70s over the hills and in the valleys, and mid 60s
to lower 70s over the mountains.

Monday night into Tuesday...Mid and upper ridging shifts eastward
along the East Coast, as a fairly strong mid and upper level trough
will be approaching from the mid and upper MS River Valley.  Monday
night will be fair and dry with the sfc high shifting east, but mid
and high level clouds will start to stream in from the south and
west ahead of the upstream systems warm front.  Lows will be in the
mid 50s to lower 60s.  The sfc wave moves into the Great Lakes
region. Some weak isentropic lift increase ahead of the warm front
advancing from the Mid Atlantic States, and lower Great Lakes
Region. A chance of showers and a slight chance of thunderstorms
will be possible especially from the Hudson River Valley westward.
Highs will be in the upper 70s to around 80F in the lower
elevations, and upper 60s to mid 70s over the higher terrain.

Tuesday night into Wednesday...The trough of low pressure at the sfc
and aloft quickly moves east to northeast into Quebec Tue night into
Wed morning with a cold or occluded front moving across the region.
Decent synoptic lift looks possible with showers likely and a chance
of thunderstorms. A secondary cold front moves through during the
day with at least a chance of showers or isolated thunderstorms.
Decent cold advection will occur during the afternoon and it will
become breezy with highs in the upper 60s to lower 70s over the
mountains north and west of the Capital Region, and 70s to lower 80s
in most other locations. Lows Tue night will be mild in the 60s
mainly.

Wednesday night through Friday...High pressure builds in from the
Midwest and Great Lakes Region Wed night into Thursday...and crests
over the region on Friday with fair, dry and tranquil weather with
temps near normal for late August.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Scattered to numerous showers and thunderstorms will continue
through most of the evening and likely into the overnight period
with MVFR conditions, generally speaking. Impacts from deeper
convection will be sure to result in temporarily IFR conditions.

As cold front approaches on Saturday, still the threat for
additional showers and thunderstorms will be waning from north
to south with frontal passage. So combination of VFR/MVFR
conditions.

Winds will be from the south to southwest tonight at 5 to 12
kts. Winds will then shift from a westerly direction Saturday
in the morning before shifting from the north at KGFL first
Saturday afternoon.

Outlook...

Saturday Night: Low Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: High Operational Impact. Likely SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
A wet period is expected through at least most of Saturday,
keeping fire weather concerns to a minimum. Some showers may
linger into Sunday for southern areas, but to the north, a dry
northeast flow will set up along with temperatures slightly
below normal. Drier weather into early next week.

&&

.HYDROLOGY...
Another period of wet weather is in store through at least
tonight as a series of midlevel disturbances interact with a
moist airmass. Though there should be strong enough flow to
keep storm motions relatively fast, there is potential for
training given the deep southwesterly flow parallel to the
slowly approaching cold front, so locally heavy rainfall will be
a threat as well. PWAT values are forecast to be in the
vicinity of 2 inches once again. Urban and poor drainage
flooding is possible along with isolated flash flooding. The
Mohawk Valley and Catskills along with portions of western New
England have seen 150-300% of normal precipitation over the last
week per the last 7-day analysis, so they may be particularly
prone to flooding. Meanwhile, the latest Drought Monitor
indicates the southern Adirondacks are experiencing moderate
drought conditions.

Additional showers and thunderstorms will continue into Saturday with
a continued threat for locally heavy rainfall and possible
flooding if additional storms impact areas that saw rainfall
during the day. Deep-layer moisture will be on the decrease on
late Saturday from north to south reducing heavy rainfall
threat.

Although flooding of small streams and creeks is possible,
flooding on main stem rivers is not expected.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Severe Thunderstorm Watch until 11 PM EDT this evening for
     CTZ001-013.
NY...Severe Thunderstorm Watch until 11 PM EDT this evening for
     NYZ032-033-038>043-047>054-058>061-063>066-082>084.
MA...Severe Thunderstorm Watch until 11 PM EDT this evening for
     MAZ001-025.
VT...Severe Thunderstorm Watch until 11 PM EDT this evening for
     VTZ013>015.

&&

SYNOPSIS...BGM
NEAR TERM...BGM
SHORT TERM...BGM
LONG TERM...Wasula
AVIATION...BGM/JVM
FIRE WEATHER...BGM/Thompson
HYDROLOGY...BGM/Thompson

www.weather.gov/albany
Hazardous weather outlook, Aug 17, 8:57 PM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Albany NY
957 PM EDT Fri Aug 17 2018

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-181100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
957 PM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and southern Vermont.

.DAY ONE...Tonight.

Showers and thunderstorms may produce locally heavy rainfall through
tonight. Urban and poor drainage flooding and isolated flash
flooding remains possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Tuesday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures to the National
Weather Service in Albany, New York.

In the hours before

Local storm report, Aug 17, 8:14 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
914 PM EDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     1 SSW CHATHAM           42.35N  73.61W
08/17/2018                   COLUMBIA           NY   911 CALL CENTER

            NUMEROUS WIRES DOWN IN GHENT

&&

EVENT NUMBER ALY1800540

BEW
Special weather statement, Aug 17, 8:30 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Albany NY
930 PM EDT FRI AUG 17 2018

NYZ059>061-180200-
Eastern Columbia-Eastern Greene-Western Columbia-
930 PM EDT FRI AUG 17 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL COLUMBIA AND
SOUTHEASTERN GREENE COUNTIES...

At 930 PM EDT, a strong thunderstorm was located near Catskill,
moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Hudson, Livingston and Lorenz Park around 940 PM EDT.
  Claverack and Claverack-Red Mills around 945 PM EDT.
  Philmont around 1000 PM EDT.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4211 7392 4212 7392 4213 7391 4213 7393
      4222 7396 4232 7357 4210 7366
TIME...MOT...LOC 0130Z 261DEG 20KT 4216 7384

CS
Special weather statement, Aug 17, 8:43 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Albany NY
943 PM EDT FRI AUG 17 2018

CTZ001-NYZ060-061-065-066-180215-
Northern Litchfield-Eastern Dutchess-Eastern Columbia-Western
Columbia-Western Dutchess-
943 PM EDT FRI AUG 17 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LITCHFIELD...
NORTHERN DUTCHESS AND SOUTH CENTRAL COLUMBIA COUNTIES...

At 942 PM EDT, a strong thunderstorm was located near Rhinebeck,
moving northeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Pine Plains around 1000 PM EDT.
  Ancram around 1010 PM EDT.
  Copake and Millerton around 1015 PM EDT.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4193 7396 4198 7394 4220 7354 4213 7349
      4209 7351 4205 7350 4205 7344 4196 7338
      4188 7390
TIME...MOT...LOC 0142Z 242DEG 28KT 4194 7385

CS
Special weather statement, Aug 17, 8:48 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Albany NY
948 PM EDT FRI AUG 17 2018

NYZ064>066-180215-
Eastern Dutchess-Western Dutchess-Eastern Ulster-
948 PM EDT FRI AUG 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ULSTER AND
DUTCHESS COUNTIES...

At 948 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Hyde Park to Wappingers Falls to near New
Windsor. Movement was northeast at 40 mph.

Winds in excess of 30 mph are possible with these storms.

These storms will be near...
  Poughkeepsie, Pleasant Valley, Red Oaks Mill and Fairview around
  955 PM EDT.
  Fishkill and Marlboro around 1005 PM EDT.
  Millbrook around 1010 PM EDT.
  Amenia, Hopewell Junction, Dover Plains and Myers Corner around
  1015 PM EDT.

Other locations impacted by these storms include Stormville, Salt
Point, Baker Corner, Knapps Corner, Beekman, South Dover, Lithgow,
Hoxie Corner, New Hamburg and Glenham.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4144 7399 4145 7400 4152 7400 4159 7395
      4159 7400 4175 7402 4191 7350 4153 7353
      4149 7393
TIME...MOT...LOC 0148Z 232DEG 36KT 4177 7394 4161 7390 4145 7411

CS
Special weather statement, Aug 17, 8:54 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Albany NY
954 PM EDT FRI AUG 17 2018

NYZ065-066-180230-
Eastern Dutchess-Western Dutchess-
954 PM EDT FRI AUG 17 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DUTCHESS COUNTY...

At 954 PM EDT, a strong thunderstorm was located near Staatsburg, or
near Rhinebeck, moving east at 40 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Stanfordville around 1005 PM EDT.
  Millerton around 1020 PM EDT.

Other locations impacted by this storm include Ellerslie, Norrie
Heights, Spencer Corners, Rhinecliff, Dewitt Mills, Smithfield,
Attlebury, Pleasant Plains, Shekomeko and Bangall.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4177 7395 4185 7395 4187 7394 4190 7396
      4192 7396 4199 7360 4198 7353 4200 7349
      4191 7350
TIME...MOT...LOC 0154Z 263DEG 37KT 4185 7385

CS
Local storm report, Aug 17, 8:56 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
956 PM EDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLASH FLOOD      1 SSW CHATHAM           42.35N  73.60W
08/17/2018                   COLUMBIA           NY   911 CALL CENTER

            STATE ROUTE 66 AT PAYN AVE - FLOODING ACROSS ROADWAY

&&

EVENT NUMBER ALY1800541

BEW

The radar

The Brookhaven radar (KOKX), 107 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
August 17, 8:58 PM EST
Where
Litchfield County, Nepaug
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.820, -73.000

A large tree, wires and transformer were down on Robbins Road.

Thunderstorm Wind, Litchfield

When
August 17, 9:05 PM EST
Where
Litchfield County, 1.72 mi SW of Pine Meadow
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.850, -72.990

Wires and trees downed.

Thunderstorm Wind, Litchfield

When
August 17, 9:59 PM EST
Where
Litchfield County, 1.47 mi NNW of Torringford
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.840, -73.090

Trees were downed.

Thunderstorm Wind, Litchfield

When
August 17, 10:12 PM EST
Where
Litchfield County, 0.51 mi W of New Hartford
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.880, -72.990

Trees and wires were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2018Every state in 2018This day in weather historyWarnings in Connecticut, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781840, 781841, 781842, 781843.